Search

Self Care Pharmacy Blog

 

Quality of Life Significantly Reduced In Acetaminophen-Induced Liver Failure

December 2nd, 2013

by Calvin Anderson, PharmD student

Acetaminophen, commonly known as Tylenol, is one of several analgesics available over-the-counter and is found to help alleviate symptoms such as headaches and fevers. Other available over-the-counter analgesics include ibuprofen, naproxen, and aspirin, which have different methods of action for treating pain. Acetaminophen is the most commonly used analgesic for pain relief in patients, and often people use it as needed without properly measuring how much they are taking; this can have severe consequences that people need to be aware of.1 Overdosing on acetaminophen can eventually lead to acute liver failure, which is a serious, potentially life-threatening condition that occurs when large parts of the liver become damaged beyond repair.2 According to a news article published in US news titled “Tylenol-Induced Liver Failure Presents Own Set of Problems: Study,” a recent study showed overdose survivors of acetaminophen-induced liver failure have considerably worse mental and physical health as compared to other patients suffering from liver failure induced by other causes. This article caught my attention because it directly correlated with self-care exclusion criteria regarding proper use of acetaminophen, which states that acetaminophen is potentially toxic to the liver in doses over 4 grams per day.3

The researchers who conducted this study found that patients who over-dosed on acetaminophen were reported to have more days of poor health and reduced physical activity due to pain, anxiety and depression experienced more so than other liver failure patients. They collected data from more than 280 patients diagnosed with liver failure between 1998 and 2010, and followed them for two years. The results were reported in Liver Transplantation, and were released this past July. According to the research, adult survivors of acute liver failure have reduced quality of life as compared to those of similar age and gender in the general population. An article called “Tylenol Safety: Is there Reason to Worry?”4 mentions that acetaminophen is the most commonly used medication for pain and fever in children, and there have been numerous reports of acute liver failure in children under eighteen years of age caused by ingesting too much acetaminophen. Prescribers and pharmacists alike must let their patients know about the risks of acetaminophen before allowing them to use it, especially for those patients already suffering from a liver condition, or those who chronically consume alcohol (more than 4 drinks per day.)3

It can be concluded from this study that there does exist an association between acetaminophen over-dose and quality of life among liver-failure patients. However, one thing I noticed about this article is that it failed to explain why the quality of life was worse in patients with acetaminophen-induced liver failure, as it did not establish a substantial cause-and-effect relationship. I would like to know why this is because the article did not address this issue. After properly ensuring that it is fine for the patient to take, I would still recommend acetaminophen as it is intended for the treatment of headaches, fevers, and pain. We as pharmacists must stress to our patients the potential risks of acetaminophen and be extra careful in our recommendations. One question I pose to my colleagues is: What are some effective ways we can bring to our patient’s attention the potential risks of Tylenol without scaring them?

 

Resources

1.) Johnson, Kimball. Liver Failure. Digestive Disorders Health Center http://www.webmd.com/digestive-disorders/digestive-diseases-liver-failure. Published July 11, 2012. Accessed November 5, 2013.

2.) Slack A, Wendon J. Acute liver failure. Clinical Medicine [serial online]. June 2011;11(3):254-258. Available from: Academic Search Complete, Ipswich, MA. Accessed November 29, 2013.

3.) Huckleberry Y, Rollins C. Analgesics. In: Krinsky D, ed. Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care. Washington DC: American Pharmacists Association; 67-72.

4.) Tylenol Safety: Is There Reason To Worry? Child Health Alert [serial online]. September 2006;24:1-2. Available from: Academic Search Complete, Ipswich, MA. Accessed November 5, 2013.

Tags:

5 Responses to “Quality of Life Significantly Reduced In Acetaminophen-Induced Liver Failure”

  1. Sarah Myers Says:

    Calvin, that is a great question. Acetaminophen is such a popular product that consumers don’t often take the time to read the product labeling. I think consumer confusion about the safety of acetaminophen could likely be due to the availability of acetaminophen products and its indication for children beginning at two months of age. I think you are right- as pharmacists we should always emphasize appropriate indication and dosing. The problem is that pharmacists do not have regulation of the over-the-counter acetaminophen products. I think that a lack of education and advertisement highlighting the potential harmful effects of routine and excessive doses of acetaminophen could help limit the large numbers of accidental liver toxicity. Pharmacists should seek to initiate conversations in the analgesic aisles or at the pharmacy register, especially when pediatric or elderly patients present. If every provider who recommended acetaminophen would take the extra minute to stress the importance of proper medication use and the harmful consequences of product misuse, patients would better understand the risks of assumed safe medications.

  2. Brittany Santee Says:

    This article brings up a good point. Tylenol is a very well known pain killer, and many people use it a lot because it is indicated for young children, like Sarah said. Because of this I think a lot of people think it is safe to use a lot. As pharmacists we can see the people who are purchasing for themselves and their children and tell them about the risks of overuse. One thing you didn’t mention was that acetaminophen is in a lot of combination products, both over the counter and prescription. Some people may be over dosing themselves and not even know it because they don’t even know.

  3. Paul Bicknell Says:

    This is a good point that practicing pharmacists need to keep in mind. Just because the label says not to take more then a certain amount of acetaminophen and there is available literature on the subject doesn’t mean that the patients will actually look into it themselves. Our job as pharmacists should be to educate the populace about the risks of their medications. I think this starts with the pharmacist’s attitude being geared toward a desire to help patients, rather then to avoid consultation in order to focus on other tasks. There are certainly opportunities in the pharmacy through counseling, at the counter during checkout, or making rounds in the OTC aisles for pharmacists to talk to their patients about the safety of their medications. Pharmacists could also offer materials in the pharmacy that have safety information (encouraging the patient to read the information), establish safety education campaigns outside the pharmacy through advertising, or even developing educational sessions in different non-medical institutions regarding the safety of their medications. Like you said in the post though, we also don’t want to scare them and should help them learn that proper use of medication can be very beneficial.

  4. Laura Cummings Says:

    It’s really interesting that liver failure caused by acetaminophen has worse lasting effects than liver failure from other causes. I agree that it would be interesting to hear more about the reasoning behind this discrepancy. The patient education options are good ideas, and Paul made a good point about caring enough to seek opportunities to share this information. Maybe we can avoid scaring patients by emphasizing that, when taken correctly, acetaminophen has a long track-record for safety and efficacy and reminding them that all medicines have dosage limits beyond which serious adverse events can occur.

  5. Calvin Anderson Says:

    After going through the article, I myself was trying to think up of ways of how we as pharmacists can properly tell patients about the potential dangers of Acetaminophen. It’s widely used and is very popular among many people groups and people flock to it because it’s cheap, easy to use and does the job. The point I was trying to stress is that because of its widespread use, more and more people are at risk for over using it and not realize how it may affect them long term. When used correctly, acetaminophen is a perfectly safe and effective medication but when used incorrectly, acetaminophen poses a major threat to liver health. I think we should stress to our patients and/or customers when they are using painkillers, we let them know of the correct uses for acetaminophen and alternative products they can use, such as the NSAIDS.

Leave a Reply